Missouri, 2024

Winter Storm and Winter Weather in Missouri, February 12, 2024

February 12, 2024 · NWS SGF · 19 events in 19 counties and zones

An upper level low pressure system began digging southeast across the southern Plains during the morning of February 12, with a surface low located across Louisiana. As the surface low tracked to the east and northeast throughout the day, several bands of snow developed northwest of the low across the Missouri Ozarks.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An upper level low pressure system began digging southeast across the southern Plains during the morning of February 12, with a surface low located across Louisiana. As the surface low tracked to the east and northeast throughout the day, several bands of snow developed northwest of the low across the Missouri Ozarks. Precipitation began as light rain during the early morning hours before transitioning completely to snow by mid morning. Precipitation then came to an end during the afternoon as the system pushed out of the Missouri Ozarks.

Snowfall amounts generally ranged from 2 to 6 inches across southwest Missouri and south central Missouri to as little as 0.2 inches towards central Missouri. Roads in far southwest Missouri became mostly to completely snow covered during the morning, with partly covered roadways farther northeast into the Springfield metropolitan area into late morning. Several schools scattered throughout the Missouri Ozarks were closed for the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 11, 11:31 PM CST, 2 hours 29 minutes earlier. Its key messages:

  • A relatively narrow band of moderate to heavy snow is expected to develop across portions of the area late tonight into Monday.
  • Confidence in the band setting up over or near the area is increasing, with the best chances along and south of I-44. Though there is high confidence the band will affect at least portions of the area, there are still questions on the exact placement of the band.
  • Snowfall amounts will be highly variable, with several inches possible where the band tracks and little to no snowfall elsewhere. Even a small shift in the track will effect snowfall amounts.
Area forecast discussion, Feb 11, 11:31 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1131 PM CST Sun Feb 11 2024

.KEY MESSAGES...

- A relatively narrow band of moderate to heavy snow is expected
  to develop across portions of the area late tonight into
  Monday.

- Confidence in the band setting up over or near the area is
  increasing, with the best chances along and south of I-44.
  Though there is high confidence the band will affect at least
  portions of the area, there are still questions on the exact
  placement of the band.

- Snowfall amounts will be highly variable, with several inches
  possible where the band tracks and little to no snowfall
  elsewhere. Even a small shift in the track will effect
  snowfall amounts.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 330 PM CST Sun Feb 11 2024

An upper level low is currently digging southeast across the
southern Plains this afternoon with an area of associated
surface low pressure located across Louisiana.

North of the system, mid to high level clouds are moving
northeast across the region with temperatures in the 40s across
the area. Rain has developed across portions of Oklahoma and
Arkansas ahead of the system. This rain is moving northeast but and
could clip portions of far southern Missouri late this
afternoon into early this evening, but any rain will be light
if any falls at all across the area.

The upper low will start to pivot and track more to the east to
northeast tonight into Monday and will track across Arkansas on
Monday. As the upper level trough starts to track east/northeast
the surface low will also move northeast out of Louisiana into
the Tennessee and Ohio Valleys Monday into Monday night.

The 12Z models have trended a little further south with the
track of the system and with current water vapor imaging showing
the low still digging this makes sense. As the lows track to the
east/northeast tonight into Monday models continue to support a
band of snow developing on the northwest of the lows. There
could be a brief period of rain or a rain/snow mix at the onset
of the precipitation but the rain/snow mix should transition to
snow fairly quickly. The band will start to move into extreme
southeastern Kansas and far southwestern Missouri tonight and
will move across south and south central Missouri during the day
on Monday. With the slight southward track of the system,
confidence is increasing that the band of the snow will affect
area along and south of I-44. There will be a sharp cut off in
snowfall amounts outside the band. While confidence is
increasing that the band will affect portions of southern
Missouri, exactly where and how wide the band could be could still
shift slightly. With the sharp cut off in snowfall amounts
outside the band, even a small shift in the track will affect
snowfall amounts.

The cooling with this system will occur with dynamic cooling
with the lows and with the snowfall. Within the band of snow,
temperatures will likely drop into the lower 30s, outside the
band of snow upper 30s to lower 40s are likely. The band will
move into areas generally along and south of I-44 and west of
Highway 65 late tonight into Monday morning and east of Highway
65 late Monday morning into the afternoon, with the snow ending
west to east Monday afternoon into early Monday evening.
Confidence is increasing that the northern portions of the area
will see little snow, with the accumulating snow occurring
across southern Missouri. The I-44 corridor will be in the
transition area, as if the band tracks along the corridor
several inches of snow will occur, but depending on the exact
track of the band, amounts could also be less. Once the snow
ends, temperatures will likely warm back into the middle to
even upper 30s. So, the snow may begin to melt after it ends or
the rates even become lighter.

Within the band snowfall rates of 1 to 2" will be possible, and
these rates will be able to overcome the warmer conditions and
cause some slushy slick roads. Outside these higher snow rates,
most of the snow will melt as it falls. With increased
confidence in snow moving in over portions of southwestern
Missouri, have issued a Winter Storm Warning for far
southwestern Missouri for 4 to 6" of snow. The I-44 corridor and
east of Highway 65 generally expecting up to 5". Depending on
the exact track, locally heavier amounts up to 6 to 7" will be
possible.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 330 PM CST Sun Feb 11 2024

Temperatures should warm back into the 50s for highs on Tuesday
and possibly some low 60s by Thursday. A weak upper level trough
will move through the region Wednesday into Wednesday night and
could bring some precipitation. We do have some low light rain
chances (15-20%) across portions of central Missouri.

Another system moves across the region on Friday into Saturday
and will bring cool temperatures to the area behind a front.
There will Friday night into Saturday morning, temperatures may
be supportive for a rain transitioning to a rain/snow mix.
Little if any accumulations are currently forecast.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1117 PM CST Sun Feb 11 2024

Key Message:

A storm system will bring snow and IFR conditions to southern
Missouri from late tonight into early Monday afternoon.

Discussion:

Widely scattered light rain showers and sprinkles will continue
early tonight, however VFR will prevail.

Precipitation will then increase in areal coverage between 08Z
and 11Z with ceilings lowering into the MVFR range.
Precipitation type will begin as a rain/snow mix, but a change
to all snow will occur as precipitation increases in intensity.
The change over to all snow will result in IFR visibilities.

Snow and IFR conditions will then persist through Monday
morning before snow ends from west to east Monday afternoon.
Snow will be heavy at times and will reduce visibilities to a
quarter-mile across portions of southern Missouri. The greatest
probability for 1/4SM visibilities will be at Branson.
Springfield and Joplin will be on the northern edge of the heavy
snow, so there is more uncertainty in 1/4SM visibilities for
these aerodromes.

Once snow ends, ceilings will begin to improve. A return to VFR
is expected at Joplin and Springfield by sunset.

Surface winds will remain out of the northeast in the 9-14 knot
range through Monday morning. Winds will then back to the
northwest Monday afternoon as low pressure passes south of the
area.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Winter Weather Advisory until 6 PM CST Monday for KSZ097-101.
MO...Winter Weather Advisory until 6 PM CST Monday for MOZ068>071-
     077>083-088>092-096>098-105-106.
     Winter Storm Warning until 6 PM CST Monday for MOZ093>095-
     101>104.

&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Titus
Hazardous weather outlook, Feb 11, 8:18 PM CST, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
818 PM CST Sun Feb 11 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-130230-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
818 PM CST Sun Feb 11 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited non thunderstorm wind risk.
  Elevated snow risk.

DISCUSSION...

An area of rain will mix with and change to snow late tonight
across southern Missouri. Snow accumulations of a dusting to two
inches will occur across extreme southeastern Kansas and far
southwestern Missouri by sunrise.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A relatively narrow band of moderate to heavy snow will develop
over portions of the area Monday morning and continue into Monday
afternoon with snow then ending from west to east. Confidence is
increasing that the band will set up over the area, with the best
chances along and south of the I-44 corridor.

Snow amounts will drop off sharply outside the band, so even a
small shift in the  band will have impacts on snowfall amounts.
Snowfall amounts will be highly variable, with several inches
possible where the band tracks and little to no snowfall
elsewhere.

A Winter Weather Advisory has been issued for much of the area
for late tonight through Monday with a Winter Storm Warning issued
for far southwest Missouri where the heaviest snow is currently
expected.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise/Schaumann

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather, 9 winter storm. Local standard time, as filed.

Winter Storm, McDonald

When
February 12, 2:00 AM CST to 12:32 PM CST
Where
McDonald forecast zone
Reported by
Public
Coordinates
36.629, -94.348 (the zone’s center; the record gives no point)

Precipitation started as a light rain and snow mixture during the early morning of February 12 before changing over to snow later in the morning, with the snow then continuing into the afternoon hours. Snow amounts between 3 and 4.5 inches fell across the county. A public report of a measured storm total of 3.0 inches of snow was received from Pineville, with a measured 4.5 inches in Lanagan. Roads became snow covered and slippery. Numerous schools were closed on Monday, February 12.

Winter Storm, Newton

When
February 12, 2:00 AM CST to 12:32 PM CST
Where
Newton forecast zone
Reported by
Public
Coordinates
36.906, -94.339 (the zone’s center; the record gives no point)

Precipitation started as a light rain and snow mixture during the early morning of February 12 before changing over to snow later in the morning, with the snow then continuing into the afternoon hours. Snow amounts ranged from 3 to 5 inches across the county. A public report of a measured storm total of 3.0 inches of snow was received from Neosho, with a measured 4.0 inches in Fairview. Roads became snow covered and slippery. Numerous schools were closed on Monday, February 12.

Winter Storm, Lawrence

When
February 12, 2:00 AM CST to 12:32 PM CST
Where
Lawrence forecast zone
Reported by
Public
Coordinates
37.106, -93.833 (the zone’s center; the record gives no point)

Precipitation started as a light rain and snow mixture during the early morning of February 12 before changing over to snow later in the morning, with the snow then continuing into the afternoon hours. Snow amounts between 1 and 5.5 inches fell across the county. A public report of a measured storm total of 5.0 inches of snow was received from Pierce City, with a measured 5.5 inches in Aurora. Roads became snow covered and slippery. Numerous schools were closed on Monday, February 12.

Winter Storm, Barry

When
February 12, 2:00 AM CST to 12:32 PM CST
Where
Barry forecast zone
Reported by
Public
Coordinates
36.710, -93.829 (the zone’s center; the record gives no point)

Precipitation started as a light rain and snow mixture during the early morning of February 12 before changing over to snow later in the morning, with the snow then continuing into the afternoon hours. Snow amounts between 2.5 and 6 inches fell across the county. A public report of a measured storm total of 3.0 inches of snow was received from Exeter, with a measured 6.0 inches in Madry. Roads became snow covered and slippery. Numerous schools were closed on Monday, February 12.

Winter Storm, Christian

When
February 12, 2:00 AM CST to 2:40 PM CST
Where
Christian forecast zone
Reported by
Public
Coordinates
36.970, -93.189 (the zone’s center; the record gives no point)

Precipitation started as a light rain and snow mixture during the early morning of February 12 before changing over to snow later in the morning, with the snow then continuing into the afternoon hours. Snow amounts between 1.5 and 6 inches fell across the county. A public report of a measured storm total of 3.0 inches of snow was received from Highlandville, with a measured 6.0 inches in Clever. Roads became snow covered and slippery. Numerous schools were closed on Monday, February 12.

Winter Storm, Stone

When
February 12, 2:00 AM CST to 2:40 PM CST
Where
Stone forecast zone
Reported by
Public
Coordinates
36.747, -93.456 (the zone’s center; the record gives no point)

Precipitation started as a light rain and snow mixture during the early morning of February 12 before changing over to snow later in the morning, with the snow then continuing into the afternoon hours. Snow amounts between 2 and 5.5 inches fell across the county. A public report of a measured storm total of 2.3 inches of snow was received from West Branson, with a measured 5.0 inches 4 miles south southeast of Boaz, and 5.5 inches 2 miles north of Galena. Roads became snow covered and slippery. Numerous schools were closed on Monday, February 12.

Winter Weather, Jasper

When
February 12, 2:00 AM CST to 12:32 PM CST
Where
Jasper forecast zone
Reported by
Public
Coordinates
37.204, -94.341 (the zone’s center; the record gives no point)

Precipitation started as a light rain and snow mixture during the early morning of February 12 before changing over to snow later in the morning, with the snow then continuing into the afternoon hours. Snow amounts between 1 and 4 inches fell across the county. A public report of a measured storm total of 1.0 inch of snow was received from Jasper, with a measured 4.0 inches in Joplin. Roads became snow covered and slippery. Numerous schools were closed on Monday, February 12.

Winter Weather, Dade

When
February 12, 2:00 AM CST to 12:32 PM CST
Where
Dade forecast zone
Reported by
COOP Observer
Coordinates
37.432, -93.850 (the zone’s center; the record gives no point)

Precipitation started as a light rain and snow mixture during the early morning of February 12 before changing over to snow later in the morning, with the snow then continuing into the afternoon hours. A report of a measured storm total of 2.0 inches of snow was received from a Co-op observer in Lockwood. Roads became snow covered and slippery. Numerous schools were closed on Monday, February 12.

Winter Weather, Polk

When
February 12, 2:00 AM CST to 12:32 PM CST
Where
Polk forecast zone
Reported by
CoCoRaHS
Coordinates
37.617, -93.400 (the zone’s center; the record gives no point)

Precipitation started as a light rain and snow mixture during the early morning of February 12 before changing over to snow later in the morning, with the snow then continuing into the early afternoon hours. A report of a measured storm total of 0.2 inches of snow was received from a CoCoRaHS observer in Half Way. Roads became snow covered and slippery. Numerous schools were closed on Monday, February 12.

Winter Weather, Webster

When
February 12, 2:00 AM CST to 2:40 PM CST
Where
Webster forecast zone
Reported by
NWS Employee
Coordinates
37.281, -92.876 (the zone’s center; the record gives no point)

Precipitation started as a light rain and snow mixture during the early morning of February 12 before changing over to snow later in the morning, with the snow then continuing into the afternoon hours. Snow reports ranged from around 2.4 to 3.5 inches across the county. A report of a measured storm total of 2.4 inches of snow was received from a NWS employee 2 miles northeast of Northview, with a measured storm total of 3.5 inches from Seymour. Roads became snow covered and slippery. Numerous schools were closed on Monday, February 12.

Winter Weather, Taney

When
February 12, 2:00 AM CST to 2:40 PM CST
Where
Taney forecast zone
Reported by
Public
Coordinates
36.655, -93.041 (the zone’s center; the record gives no point)

Precipitation started as a light rain and snow mixture during the early morning of February 12 before changing over to snow later in the morning, with the snow then continuing into the afternoon hours. Snow amounts between 2 and 3.5 inches fell across the county. A public report of a measured storm total of 2.0 inches of snow was received from 3 miles west of Hollister, with a report of 3.5 inches 1 mile northwest of Kirbyville from a CoCoRaHS observer . Roads became snow covered and slippery. Numerous schools were closed on Monday, February 12.

Winter Storm, Greene

When
February 12, 2:00 AM CST to 12:32 PM CST
Where
Greene forecast zone
Reported by
Public
Coordinates
37.258, -93.342 (the zone’s center; the record gives no point)

Precipitation started as a light rain and snow mixture during the early morning of February 12 before changing over to snow later in the morning, with the snow then continuing into the afternoon hours. Snow amounts between 1.5 and 4.8 inches fell across the county. A public report of a measured storm total of 3.0 inches of snow was received from Galloway, with a measured 4.8 inches 2 miles east of Battlefield. Roads became snow covered and slippery. Numerous schools were closed on Monday, February 12.

Winter Storm, Douglas

When
February 12, 2:00 AM CST to 4:31 PM CST
Where
Douglas forecast zone
Reported by
Public
Coordinates
36.933, -92.499 (the zone’s center; the record gives no point)

Precipitation started as a light rain and snow mixture during the early morning of February 12 before changing over to snow later in the morning, with the snow then continuing into the late afternoon hours. Snow amounts between 2.5 and 5 inches fell across the county. A public report of a measured storm total of 3.5 inches of snow was received 3 miles south of Mansfield, with a measured 5.0 inches of snow in Ava. Roads became snow covered and slippery, and numerous schools were closed on Monday, February 12.

Winter Weather, Wright

When
February 12, 2:00 AM CST to 4:31 PM CST
Where
Wright forecast zone
Reported by
COOP Observer
Coordinates
37.270, -92.469 (the zone’s center; the record gives no point)

Precipitation started as a light rain and snow mixture during the early morning of February 12 before changing over to snow later in the morning, with the snow then continuing into the late afternoon hours. A Co-op observer reported a measured storm total of 2.0 inches of snow in Mansfield. Roads became snow covered and slippery. Numerous schools were closed on Monday, February 12.

Winter Weather, Laclede

When
February 12, 2:00 AM CST to 2:40 PM CST
Where
Laclede forecast zone
Reported by
Public
Coordinates
37.658, -92.590 (the zone’s center; the record gives no point)

Precipitation started as a light rain and snow mixture during the early morning of February 12 before changing over to snow later in the morning, with the snow then continuing into the afternoon hours. Snow amounts between 2.0 and 4.7 inches fell across the county. A public report of a measured storm total of 4.5 inches of snow was received 5 miles northeast of Phillipsburg, with a measured 4.7 inches 1 mile north of Lebanon. Roads became snow covered and slippery. Numerous schools were closed on Monday, February 12.

Winter Storm, Howell

When
February 12, 2:00 AM CST to 4:31 PM CST
Where
Howell forecast zone
Reported by
Law Enforcement
Coordinates
36.774, -91.886 (the zone’s center; the record gives no point)

Precipitation started as a light rain and snow mixture during the early morning of February 12 before changing over to snow later in the morning, with the snow then continuing into the evening. Snow amounts up to 6.0 inches fell across the county. A report from law enforcement of a measured storm total of 6.0 inches of snow was received in Mountain View at 1735 CST. Roads became snow covered and slippery, and numerous schools were closed on Monday, February 12.

Winter Weather, Oregon

When
February 12, 2:00 AM CST to 4:31 PM CST
Where
Oregon forecast zone
Reported by
COOP Observer
Coordinates
36.687, -91.403 (the zone’s center; the record gives no point)

Precipitation started as a light rain and snow mixture during the early morning of February 12 before changing over to snow later in the morning, with the snow then continuing into the evening. A Co-op observer reported a measured storm total of 0.6 inches of snow in Alton. Roads became snow covered and slippery. Numerous schools were closed on Monday, February 12.

Winter Weather, Shannon

When
February 12, 2:00 AM CST to 4:31 PM CST
Where
Shannon forecast zone
Reported by
COOP Observer
Coordinates
37.157, -91.400 (the zone’s center; the record gives no point)

Precipitation started as a light rain and snow mixture during the early morning of February 12 before changing over to snow later in the morning, with the snow then continuing into the evening. A Co-op observer reported a measured storm total of 1.0 inch of snow 4 miles west southwest of Winona. Roads became snow covered and slippery. Numerous schools were closed on Monday, February 12.

Winter Weather, Phelps

When
February 12, 2:00 AM CST to 2:40 PM CST
Where
Phelps forecast zone
Reported by
CoCoRaHS
Coordinates
37.877, -91.792 (the zone’s center; the record gives no point)

Precipitation started as a light rain and snow mixture during the early morning of February 12 before changing over to snow later in the morning, with the snow then continuing into the early afternoon hours. A report of a measured storm total of 0.2 inches of snow was received from a CoCoRaHS observer 2.2 miles south of Rolla.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1156027, 1156030, 1156031, 1156035, 1156042, 1156047, 1156082, 1156083, 1156084, 1156086, 1160610, 1160625, 1160637, 1160647, 1160651, 1160656, 1160658, 1160683, 1160714.